Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 102, NWS Morristown, TN

July 7, 2016Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jul 7, 2016, 7:19 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 7:19 PM EDT (23:19 UTC)
Expired
Jul 7, 2016, 7:39 PM EDT
In force
20 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 135 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 7:40 PM EDTTSTM WND DMGMurphy, NCA FEW TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1683 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS54 KMRX 072319
SVRMRX
NCC039-043-080000-
/O.NEW.KMRX.SV.W.0102.160707T2319Z-160708T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
719 PM EDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWESTERN NORTH CAROLINA...

* UNTIL 800 PM EDT

* AT 719 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MURPHY...
  MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MURPHY...HAYESVILLE...HIAWASSE DAM...TUSQUITEE...UNAKA...
  BRASSTOWN AND MARBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3499 8415 3504 8424 3522 8416 3512 8366
      3499 8373
TIME...MOT...LOC 2319Z 291DEG 37KT 3510 8407 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23
2 follow-up statements
002 
WWUS54 KMRX 072334
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT THU JUL 7 2016

NCC039-043-080000-
/O.CON.KMRX.SV.W.0102.000000T0000Z-160708T0000Z/
CHEROKEE NC-CLAY NC-
734 PM EDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN CHEROKEE AND CLAY COUNTIES...

AT 734 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MURPHY...MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MURPHY...HAYESVILLE...TUSQUITEE AND BRASSTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3499 8415 3517 8394 3512 8366 3499 8373
TIME...MOT...LOC 2334Z 301DEG 27KT 3504 8399 

HAIL...<.75IN
WIND...60MPH
 
$$

AMP.23
304 
WWUS54 KMRX 072339
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
739 PM EDT THU JUL 7 2016

NCC039-043-072349-
/O.CAN.KMRX.SV.W.0102.000000T0000Z-160708T0000Z/
CHEROKEE NC-CLAY NC-
739 PM EDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE AND CLAY
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND A
LOCALIZED DOWNED TREE ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3499 8415 3517 8394 3512 8366 3499 8373
TIME...MOT...LOC 2336Z 291DEG 37KT 3502 8393 

$$

AMP.23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:23 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 7, 3:23 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
323 PM EDT THU JUL 7 2016

.SHORT TERM (This Afternoon through Friday)...

A fairly similar setup this afternoon as compared to yesterday
afternoon with a shortwave trough and MCS to the NW and another area
of showers and storms to the E. The main difference is the amount of
cloud cover at this hour compared to yesterday. Widespread showers
and storms this morning produced a decent canopy of cloud cover. Due
to this, temperatures are running about 5 to 10 degrees cooler than
yesterday. There are a few exceptions of course with Chattanooga and
a few locations in the Southern Valley currently in the upper 80s
and low 90s. The MCS to the west will move into the area late this
afternoon and evening. Expect there will be an increase in coverage
along and ahead of this boundary over the next few hours with high
SBCAPE values across Middle Tennessee and South-Central Kentucky.
These values decrease to the east due to the cloud cover. However,
if a few breaks occur, there could be some values in the 1500-2500
J/Kg range across the Plateau. The latest RAP indicates that 0-6
km bulk shear values will range from 40-50 kts later this
afternoon, which would be impressive for the time of year but the
location and timing of the precipitation are not in good agreement
with the current trends. Other models are struggling with timing
and location of precip. as well but the average deep layer shear
values are around 25-35 kts. Therefore, not overly impressive but
enough to potentially maintain the intensity of the line,
especially if slightly higher instability values are realized. For
now, will continue with the mention of strong to marginally severe
storms in the HWO with damaging winds and heavy rainfall being the
main threats. With the break in between the precipitation, drainage
basins have been given sometime to recover with 3-hr FFG values
generally from around 2-3 inches. Will not be issuing a Flash Flood
Watch at this time but expect there will be a couple of areas of
localized flash flooding. The line of showers and storms will push
east tonight with patchy fog developing after midnight.

By Friday morning, most of the precip. will be to the east with
another upper level trough moving across the Upper Mississippi River
Valley into the Great Lakes. A cold front associated with this
system will move across the Mississippi River Valley into the Ohio
River Valley during the day. Most of the area should remain dry
during the morning with some uncertainty as to how much cloud cover
will remain. PW values will remain elevated with values in the 1.8-
2.0 inch range. Models indicate that showers and storms will
develop ahead of this boundary during the peak heating of the day.
The NAM is very aggressive with SBCAPE values as high as 4500 J/Kg.
The GFS is much more reasonable with values in the 2000-3000 J/Kg
range with 0-6 km bulk shear values in the 35-45 kt range.
Overall, the parameters look to line up fairly well, especially for
locations north of I-40. The main threats with these storms again
will be damaging winds and localized flash flooding. The threat
will be dependent on how much cloud cover there is Friday morning
and early afternoon. For now, it appears there will be enough of a
threat to introduce strong to severe storms in the HWO for Friday
afternoon and evening.

.LONG TERM (Friday night through Thursday)...

Starting this period with afternoon showers particularly over
southwest VA lingering through at least the first half of the
night. This is in association with a shortwave and associated weak
frontal boundary. Saturday another shortwave will translate across
western KY and West TN into the forecast area. Low-level easterly
flow means the atmosphere may be slightly drier compared to recent
days limiting shower and thunderstorm activity on Saturday
confining it more across the southern TN Valley. Better rain
chances occur area-wide on Sunday and Sunday night ahead of a
stronger, slow moving upper trough. Rainfall chances persist on the
northern edge of the upper high for the remainder of the forecast
period. Temperatures are expected to be near seasonal normals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             76  98  74  94 /  20  20  20  40
Knoxville McGhee Tyson Airport, TN  73  93  74  91 /  60  40  40  30
Oak Ridge, TN                       73  94  75  91 /  60  40  40  30
Tri Cities Airport, TN              70  90  71  88 /  40  50  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/AC
Hazardous weather outlook, Jul 7, 2:52 PM EDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT THU JUL 7 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
252 PM EDT THU JUL 7 2016 /152 PM CDT THU JUL 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN
APPALACHIAN REGION LATE THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING WINDS AND
LOCALIZED FLOODING BEING THE MAIN THREATS. THE MAIN AREA OF CONCERN
WILL BE LOCATIONS ALONG AND WEST OF INTERSTATE 75.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE SOUTHERN
APPALACHIAN REGION LATE FRIDAY AFTERNOON AND EVENING. SOME OF
THESE STORMS WILL BE STRONG TO MARGINALLY SEVERE WITH DAMAGING
WINDS AND LOCALIZED FLOODING BEING THE MAIN THREATS. THE MAIN AREA
OF CONCERN WILL BE LOCATIONS ALONG AND NORTH OF INTERSTATE 40.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 7, 6:34 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     8 NW JACKSBORO          36.41N 84.29W
07/07/2016                   CAMPBELL           TN   LAW ENFORCEMENT

            A LARGE TREE WAS DOWN AT HWY 297 NEAR TOWN OF PIONEER.

&&

GCARRIN
Local storm report, Jul 7, 6:56 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     SW ONEIDA               36.50N 84.51W
07/07/2016                   SCOTT              TN   LAW ENFORCEMENT

            TREES DOWN IN GLENMARY AND NIGGS CREEK ROAD.

0555 PM     TSTM WND DMG     SUNBRIGHT               36.24N 84.67W
07/07/2016                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWNED THROUGHOUT COUNTY.

0600 PM     TSTM WND DMG     8 N PIKEVILLE           35.72N 85.20W
07/07/2016                   BLEDSOE            TN   LAW ENFORCEMENT

            A FEW TREES DOWN ALONG HWY 101 AT BEAVER DAM CREEK.

&&

GCARRIN
Special weather statement, Jul 7, 6:58 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT THU JUL 7 2016

TNZ068-071-072-085>087-101-102-072345-
BLOUNT SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-NW BLOUNT TN-LOUDON TN-
NORTHWEST MONROE TN-WEST POLK TN-EAST POLK TN-MCMINN TN-
658 PM EDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...SOUTHERN
BLOUNT...SOUTHERN MCMINN...SOUTHEASTERN LOUDON AND MONROE COUNTIES
UNTIL 745 PM EDT...

AT 658 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES WEST OF MARYVILLE TO MADISONVILLE TO 6
MILES WEST OF ATHENS. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...ATHENS...MADISONVILLE...ETOWAH...ENGLEWOOD...VONORE...
GREENBACK...FRIENDSVILLE...TELLICO PLAINS...CALHOUN...RICEVILLE...
HAPPY VALLEY...FORT LOUDON S.P....MOUNT VERNON...CITICO BEACH...
BULLET CREEK...DENTVILLE...CITICO...CLOVER HILL AND TURTLETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR
EASTERN TENNESSEE.

LAT...LON 3535 8486 3554 8441 3577 8407 3560 8366
      3557 8366 3556 8377 3552 8383 3552 8388
      3547 8392 3543 8400 3541 8402 3537 8401
      3535 8404 3530 8402 3527 8406 3524 8413
      3524 8419 3527 8423 3523 8429 3507 8432
TIME...MOT...LOC 2258Z 303DEG 30KT 3571 8411 3552 8438 3542 8472

AMP.23
Local storm report, Jul 7, 7:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     CLAIRFIELD              36.55N 83.95W
07/07/2016                   CLAIBORNE          TN   911 CALL CENTER

            COUPLE OF TREES DOWN NEAR THE CLAIBORNE/CAMPBELL COUNTY
            LINE.

&&

GCARRIN
Local storm report, Jul 7, 7:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     WEARS VALLEY            35.71N 83.66W
07/07/2016                   SEVIER             TN   911 CALL CENTER

            LARGE TREE BLOWN DOWN...TAKING DOWN POWER LINES.

&&

GCARRIN
Local storm report, Jul 7, 7:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
717 PM EDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
07/07/2016                   MONROE             TN   TRAINED SPOTTER

            A FEW TREES WERE SNAPPED OR UPROOTED.

&&

GCARRIN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:12 PM EDTSevere Thunderstorm WarningMRXCherokee33 min
Jul 6, 8:43 PM EDTAreal Flood AdvisoryMRXCherokee, Clay3 hr
Jul 7, 7:38 PM EDTSpecial Weather StatementMRXCherokee, Clay52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.